Advertisement

Oscillation, nonoscillation, and asymptotic behavior for third order nonlinear differential equations

Article

Summary

This paper discusses the behavior of real-valued solutions to the equation
$$y''' + p(t)y'' + q(t)y' + r(t)y^\mu = 0$$
(1.1)
where p, q, r are continuous and real-valued on some half-line (t0, + ∞) and μ is the quotient of odd positive integers. Oriteria are obtained for the existence of nonoscillatory solutions, several stability theorems are proved, and the existence of oscillatory solutions is shown. Of primary concern are the two cases q(t) ≤ 0, r(t) > 0, and q(t)>0, r(t)>0. Some of the main techniques used involve comparison theorems for linear equations and results in the theory of second order nonlinear oscillations.

Keywords

Differential Equation Positive Integer Asymptotic Behavior Linear Equation Primary Concern 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. [1]
    J. H. Barrett,Oscillation theory of ordinary linear differential equations, Advances in Math.,3 (1969), pp. 415–509.CrossRefzbMATHMathSciNetGoogle Scholar
  2. [2]
    J. Elias,Properties of the nonoscillatory solution for a third order nonlinear differentia equation, Mat. casp.,20 (1970), pp. 249–253.zbMATHMathSciNetGoogle Scholar
  3. [3]
    L. Erbe,Boundary value problems for ordinary differential equations, Rocky Mountain Journal of Mathematics,1 (1971), pp. 709–729.zbMATHMathSciNetCrossRefGoogle Scholar
  4. [4]
    L. Erbe,Disconjugacy conditions for the third order linear differenetial equation, Canad. Math. Bull.,12 (1969), pp. 603–613.zbMATHMathSciNetGoogle Scholar
  5. [5]
    L. Erbe,Oscillation and asymptotic behavior for a class of third order linear differential equations, Pacific J. Math., to appear.Google Scholar
  6. [6]
    G. J. Ergen -C. D. Shih,On the oscillation of certain third order linear differential equations, Proc. Amer. Math. Soc.,41 (1973), pp. 151–155.CrossRefMathSciNetGoogle Scholar
  7. [7]
    M. Hanan,Oscillation criteria for third order linear differential equations, Pacific J. Math.,11 (1961), pp. 919–944.zbMATHMathSciNetGoogle Scholar
  8. [8]
    P. Hartman,Ordinary Differential Equations, Wiley, New York (1964).zbMATHGoogle Scholar
  9. [9]
    J. W. Heidel,Qualitative behaviour of solutions of a third order nonlinear differential equation, Pacific J. Math.,27 (1968), pp. 507–526.zbMATHMathSciNetGoogle Scholar
  10. [10]
    L. K. Jackson -K. W. Schrader,Comparison theorems for nonlinear differential equations, J. Diff. Eqns.,3 (1967), pp. 248–255.CrossRefMathSciNetzbMATHGoogle Scholar
  11. [11]
    L. K. Jackson,Subfunctions and second order ordinary differential inequalities, Advances in Math.,2 (1968), pp. 307–363.CrossRefzbMATHMathSciNetGoogle Scholar
  12. [12]
    E. Kamke,Zur Theorie der Systeme gewöhnlicher Differentialgleichungen, II, Acta Math.,58 (1932), pp. 57–85.zbMATHMathSciNetGoogle Scholar
  13. [13]
    W. J. Kim,Oscillatory properties of linear third order differential equations, Proc. Amer. Math. Soc.,26 (1970), pp. 286–293.CrossRefzbMATHMathSciNetGoogle Scholar
  14. [14]
    A. C. Lazer,The behavior of solutions of the differential equation y m +p(x)y′ + q(x)y = 0 Pacific J. Math.,17 (1966), pp. 435–466.zbMATHMathSciNetGoogle Scholar
  15. [15]
    J. L. Nelson,A stability theorem for a third order nonlinear differential equation, Pacific J. Math.,24 (1968), pp. 341–344.zbMATHMathSciNetGoogle Scholar
  16. [16]
    P. Soltes,A remark on the oscillatoriness of solutions of a non-linear third order equation, Mat. casop.,23 (1973), pp. 326–332.MathSciNetGoogle Scholar
  17. [17]
    M. Svec,Einige asymptotische und oszillatorische Eigenschaften der Differentialgleichungen y m +A(x)y' + B(x)y = 0, Czechoslovak Math. J.,15 (1965), pp. 378–393.zbMATHMathSciNetGoogle Scholar
  18. [18]
    C. A. Swanson,Comparison and oscillation theory of linear differential equations, Academic Press, New York (1968).zbMATHGoogle Scholar
  19. [19]
    P. Waltman,Oscillation criteria for third order nonlinear differential equations, Pacific J. Math.,18 (1966), pp. 385–389.zbMATHMathSciNetGoogle Scholar
  20. [20]
    J. S. S. Wong,On second order nonlinear oscillation, Funkcialaj Ekvacioij,11 (1968), pp. 207–234.Google Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata 1975

Authors and Affiliations

  • L. Erbe
    • 1
  1. 1.EdmontonCanada

Personalised recommendations